Hail, Osceola
- When
- May 27, 4:31 PM EST
- Where
- Osceola County, 2.63 mi NNE of Kissimmee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.337, -81.390
Quarter sized hail was reported by the public in the Mill Run subdivision.
Several strong storms developed along the east and west coast sea breezes with two of them becoming severe and producing quarter sized hail. This occurred as an upper-level trough moved across the peninsula enhancing lift and mid to upper-level moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Several strong storms developed along the east and west coast sea breezes with two of them becoming severe and producing quarter sized hail. This occurred as an upper-level trough moved across the peninsula enhancing lift and mid to upper-level moisture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 27, 1:45 PM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT FRI MAY 27 2011 .DISCUSSION... ...ONSHORE FLOW REGIME TO DEVELOP NEXT WEEK... TONIGHT/SATURDAY...UPPER LEVEL TROUGH WILL PUSH OFF OF THE EAST COAST OF FLORIDA BY EARLY THIS EVENING AND THEN WILL WEAKEN OFFSHORE. SCATTERED CONVECTION FROM BOUNDARY COLLISIONS OVER THE INTERIOR WILL PUSH SLOWLY EASTWARD AND MAY BE ABLE TO REACH THE COAST AFTER SUNSET SO WILL LEAVE A SLIGHT CHANCE OF RAIN IN FOR THIS EVENING. LOWS WILL RANGE FROM THE UPPER 60S TO LOW 70S LATE TONIGHT. SFC HIGH PRESSURE RIDGE OVER CENTRAL FLORIDA WILL BUILD BACK NORTHWARD WITH A MORE PREVAILING EASTERLY FLOW DEVELOPING ACROSS THE AREA IN THE LOW LEVELS. LINGERING MARGINAL MOISTURE VALUES WILL REMAIN OVER THE AREA...HOWEVER NOT EXPECTING ANY UPPER LEVEL SUPPORT TO AID IN LIFT TOMORROW SO WILL REDUCE RAIN CHANCES TO 20 PERCENT. INITIATION OF ANY ISOLATED CONVECTION WILL OCCUR ALONG THE EAST COAST SEA BREEZE AS IT MOVES INLAND AND TOWARD WEST CENTRAL FLORIDA WHERE IT WILL COLLIDE WITH THE WEST COAST BREEZE LATE IN THE DAY. HIGHS WILL STILL RANGE AROUND THE MID/UPPER 80S ALONG THE COAST TO LOW 90S INLAND. SUN-FRI...RIDGE ALOFT WILL CONTINUE TO BUILD IN FROM GULF OVER THE SE STATES EARLY NEXT WEEK WHILE TROF AXIS LINGERS TO THE SOUTH. SURFACE RIDGE WITH AXIS NORTH OF FLORIDA WILL STRENGTHEN WITH DEEP LYR ONSHORE FLOW PLACING THE EAST COAST IN A LATE NIGHT/EARLY MORNING COASTAL SHOWER REGIME...WITH LATE MORNING-EARLY AFTERNOON SHOWERS AND A FEW TS PSBL OVER THE INTR. HIGHS GENERALLY 90F TO L90S INLAND AND M/U80S COAST. LOWS UPPER 60S INLAND AND L-M70S COASTAL AND EVEN SOME U70S ALONG THE IMMEDIATE TREASURE COAST IN ST LUCIE AND MARTIN COS. INCREASING ONSHORE FLOW WITH LENGTHENING FETCH DURING THE HOLIDAY WEEKEND AND WELL INTO NEXT WEEK WILL INCREASE THE RIP CURRENT DANGER AT EAST CENTRAL FLORIDA BEACHES. && .AVIATION...SCT SHRA/TSRA ACTIVITY WILL CONTINUE TO CREATE TEMPO IFR/MVFR CONDS WITH INLAND MOVING SEA BREEZE BOUNDARIES. THIS ACTIVITY WILL MAINLY BE LIMITED TO THE INTERIOR AFT 21Z...HOWEVER A FEW STORMS MAY BE ABLE TO PUSH BACK TOWARD THE COAST AFTER SUNSET. AFTER MIDNIGHT VFR CONDS WILL RETURN. CONVECTION IS EXPECTED TO BE MORE ISOLATED SATURDAY AFT BUT WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE TEMPO IFR/MVFR CONDS LATER IN THE DAY. && .MARINE...SFC RIDGE AXIS OVER THE AREA WILL SHIFT NORTHWARD INTO TOMORROW WITH SOUTH TO SOUTHEAST WINDS BECOMING MORE EASTERLY BY SATURDAY AFTERNOON. WINDS SPEEDS WILL REMAIN AOB 15 KTS WITH SEAS AROUND 2-3 FEET. SUN-WED (PREV)...HIGH PRESSURE ALOFT BUILDS IN WAKE OF U/L TROF OVER THE WEEKEND. SURFACE HIGH PRESSURE TO THE NORTH WILL BRING INCREASING ONSHORE WINDS WITH LENGTHENING EASTERLY FETCH RESULTING IN A BUILDING SWELL COMPONENT. HEADLINES MAY BE NEEDED FOR ALL THE 20-60NM LEGS EARLY NEXT WEEK (SCEC AT THE VERY LEAST) WITH EASTERLY WINDS INCREASING TO 15-20KT AND COMBINED SEA HGTS APPROACHING SCA THRESHOLD. && .FIRE WEATHER...THUNDERSTORM ACTIVITY EXPECTED TO BE MORE ISOLATED SATURDAY AFTERNOON BUT WILL STILL HAVE THE POTENTIAL TO PRODUCE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS. A MORE STEADY ONSHORE FLOW WILL KEEP RH VALUES ABOVE CRITICAL LEVELS. SUN-MON...CRITICAL FIRE WEATHER CONDITIONS NOT EXPECTED...HOWEVER MINIMUM RELATIVE HUMIDITY VALUES IN THE LOWER 40S NORTH AND WEST OF INTERSTATE 4 WILL BE POSSIBLE EACH AFTERNOON...WITH STRENGTHENING EASTERLIES RESULTING IN INCREASING LDSI VALUES. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 86 70 85 / 20 20 10 20 MCO 70 91 70 90 / 20 20 10 20 MLB 72 86 73 86 / 20 20 10 20 VRB 70 86 71 85 / 20 20 10 20 LEE 71 91 70 91 / 20 20 10 20 SFB 71 91 71 90 / 20 20 10 20 ORL 72 91 71 90 / 20 20 10 20 FPR 69 85 70 86 / 20 20 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...WEITLICH LONG TERM/IMPACT WX....CRISTALDI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1015 AM EDT FRI MAY 27 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-272100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1015 AM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... AN UPPER LEVEL DISTURBANCE OVER CENTRAL FLORIDA WILL COMBINE WITH INCREASING MOISTURE AND THE EAST AND WEST COAST SEA BREEZES TO PRODUCE SCATTERED SHOWERS AND LIGHTNING STORMS ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON. THE BEST CHANCE FOR STORMS THROUGH EARLY AFTERNOON WILL BE ACROSS OKEECHOBEE...INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES. THIS WILL OCCUR AS BOTH THE EAST COAST SEA BREEZE AND LAKE OKEECHOBEE BREEZE DEVELOP AND BEGIN TO INTERACT. BEGINNING IN THE EARLY AFTERNOON...STORMS WILL DEVELOP FARTHER NORTH ALONG THE EAST COAST SEA BREEZE IN BREVARD AND VOLUSIA COUNTIES...AND OVER LAKE COUNTY AS THE GULF SEA BREEZE APPROACHES FROM THE WEST COAST. STORM COVERAGE AND INTENSITY WILL INCREASE OVER THE REMAINDER OF EAST CENTRAL FLORIDA DURING PEAK DAYTIME HEATING AND AS ADDITIONAL THUNDERSTORM OUTFLOW BOUNDARY INTERACTIONS TAKE PLACE. DUE TO THE PRESENCE OF COOL AIR ALOFT...STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND TORRENTIAL RAINFALL AS THEY MOVE EAST AT 10 MPH. PONDING OF WATER IS POSSIBLE ON ROADWAYS AND IN OTHER LOW LYING AREAS. .MARINE THUNDERSTORM GUST IMPACT... STORMS COMING OFF THE MAINLAND...MAINLY FROM SEBASTIAN INLET NORTH ...WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAIN AND CLOUD TO WATER LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A SLIGHT CHANCE FOR LIGHTNING STORMS...MAINLY ACROSS THE INTERIOR...THROUGH THE HOLIDAY WEEKEND. ONSHORE WINDS AND LONGER PERIOD SWELLS ARE FORECAST TO INCREASE THE RIP CURRENT RISK FOR SUNDAY AND MEMORIAL DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. WIMMER/CRISTALDI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
136 PM EDT FRI MAY 27 2011
FLZ054-059-271815-
INDIAN RIVER-ST. LUCIE-
136 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER INDIAN RIVER AND NORTHEAST
SAINT LUCIE COUNTIES...
* UNTIL 215 PM EDT.
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL
FROM 6 MILES SOUTH OF VERO LAKE ESTATES TO 7 MILES SOUTHWEST OF
LAKEWOOD PARK...MOVING EAST AT 5 MPH.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.
LAT...LON 2745 8055 2775 8058 2775 8042 2771 8040
2772 8039 2775 8040 2775 8038 2768 8035
2769 8035 2762 8034 2754 8030 2751 8030
2746 8028
TIME...MOT...LOC 1735Z 334DEG 3KT 2766 8051 2760 8049
2747 8050
CRISTALDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EDT FRI MAY 27 2011
FLZ058-271945-
OKEECHOBEE-
304 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER OKEECHOBEE COUNTY...
* UNTIL 345 PM EDT.
AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 8 MILES
SOUTHWEST OF FORT DRUM BETWEEN HIGHWAYS 68 AND 724. THE STORM WAS
DRIFTING EAST AT 5 MPH.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2729 8100 2731 8104 2736 8104 2738 8106
2739 8112 2746 8117 2749 8121 2754 8121
2758 8116 2764 8113 2764 8078 2757 8078
2756 8075 2738 8068 2725 8084 2723 8098
TIME...MOT...LOC 1902Z 260DEG 6KT 2747 8090
CRISTALDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT FRI MAY 27 2011
FLZ141-147-272045-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
404 PM EDT FRI MAY 27 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHWESTERN BREVARD
COUNTY...SOUTHEASTERN VOLUSIA COUNTY...
* UNTIL 445 PM EDT.
AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
MAYTOWN...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE APOLLO BEACH...BETHUNE BEACH AND ELDORA.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2894 8082 2894 8081 2885 8076 2883 8077
2887 8080 2885 8081 2886 8082 2885 8082
2881 8079 2877 8082 2879 8084 2875 8084
2868 8088 2876 8106 2908 8092 2908 8091
TIME...MOT...LOC 2002Z 208DEG 13KT 2881 8092
BOWENThe Melbourne radar (KMLB), 76 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported by the public in the Mill Run subdivision.
Quarter sized hail was reported near Highway 482 about 5 miles southwest of Conway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294229, 294230.